Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 290, NWS Goodland, KS

August 28, 20114 counties in Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 28, 2011, 2:57 PM CDT for 4 counties in Kansas. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2011, 2:57 PM CDT (19:57 UTC)
Expired
Aug 28, 2011, 3:45 PM CDT
In force
48 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Decatur County, KS, Rawlins County, KS, Sheridan County, KS, Thomas County, KS

The radar

The Goodland radar (KGLD), 93 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 3:38 PM CDTHAIL 1Gem, KS
Aug 28, 3:42 PM CDTTSTM WND GST 60Gem, KSNICKEL SIZE HAIL ALSO FALLING AT REPORT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2011-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1843 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2011-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1843 J/kg
Mixed-layer CIN
-320 J/kg
Mixed-layer LCL
1324 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

331 
WUUS53 KGLD 281957
SVRGLD
KSC039-153-179-193-282045-
/O.NEW.KGLD.SV.W.0290.110828T1957Z-110828T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
257 PM CDT SUN AUG 28 2011

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN DECATUR COUNTY IN NORTHWEST KANSAS...
  SOUTHEASTERN RAWLINS COUNTY IN NORTHWEST KANSAS...
  NORTHWESTERN SHERIDAN COUNTY IN NORTHWEST KANSAS...
  NORTHEASTERN THOMAS COUNTY IN NORTHWEST KANSAS...

* UNTIL 345 PM CDT

* AT 253 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7
  MILES NORTH OF REXFORD...AND WAS MOVING SOUTH AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  REXFORD...GEM...HOXIE...HALFORD...MENLO AND SEGUIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3932 10036 3932 10096 3977 10084 3979 10062
TIME...MOT...LOC 1957Z 005DEG 21KT 3955 10077
WIND...HAIL 60MPH 1.25IN
$$

FOLTZ
3 follow-up statements
582 
WWUS53 KGLD 282013
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
213 PM MDT SUN AUG 28 2011

KSC039-153-179-193-282045-
/O.CON.KGLD.SV.W.0290.000000T0000Z-110828T2045Z/
THOMAS KS-SHERIDAN KS-RAWLINS KS-DECATUR KS-
313 PM CDT SUN AUG 28 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
DECATUR...SOUTHEASTERN RAWLINS...NORTHWESTERN SHERIDAN AND
NORTHEASTERN THOMAS COUNTIES UNTIL 345 PM CDT...

AT 311 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES
NORTH OF REXFORD...AND WAS MOVING SOUTH AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  REXFORD...GEM...HALFORD...MENLO...SEGUIN AND HOXIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3966 10064 3932 10036 3932 10096 3966 10087
TIME...MOT...LOC 2013Z 358DEG 19KT 3953 10078
WIND...HAIL 60MPH 1.00IN
$$

FOLTZ
130 
WWUS53 KGLD 282026
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
226 PM MDT SUN AUG 28 2011

KSC039-153-282037-
/O.CAN.KGLD.SV.W.0290.000000T0000Z-110828T2045Z/
RAWLINS KS-DECATUR KS-
326 PM CDT SUN AUG 28 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DECATUR AND
SOUTHEASTERN RAWLINS COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3932 10036 3932 10096 3957 10089 3957 10056
TIME...MOT...LOC 2027Z 358DEG 19KT 3946 10078
$$

KSC179-193-282045-
/O.CON.KGLD.SV.W.0290.000000T0000Z-110828T2045Z/
THOMAS KS-SHERIDAN KS-
326 PM CDT SUN AUG 28 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
SHERIDAN AND NORTHEASTERN THOMAS COUNTIES UNTIL 345 PM CDT...

AT 324 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...
AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED
NEAR REXFORD...AND WAS MOVING SOUTH AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  GEM...HALFORD...MENLO...SEGUIN AND HOXIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3932 10036 3932 10096 3957 10089 3957 10056
TIME...MOT...LOC 2027Z 358DEG 19KT 3946 10078
WIND...HAIL 70MPH 1.50IN
$$

FOLTZ
282 
WWUS53 KGLD 282034
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
234 PM MDT SUN AUG 28 2011

KSC179-193-282045-
/O.CON.KGLD.SV.W.0290.000000T0000Z-110828T2045Z/
THOMAS KS-SHERIDAN KS-
334 PM CDT SUN AUG 28 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
SHERIDAN AND NORTHEASTERN THOMAS COUNTIES UNTIL 345 PM CDT...

AT 328 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...
AND EXTREME DAMAGING WINDS IN EXCESS OF 80 MPH. THIS STORM WAS
LOCATED NEAR REXFORD...AND WAS MOVING SOUTH AT 20 MPH.

IN ADDITION...AT 328 PM CDT...A WIND GUST OF 74 MPH WAS REPORTED 2 
MILES ENE OF COLBY WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  HALFORD AND MENLO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM WILL PRODUCE DAMAGING WINDS RESULTING IN AREAS OF
NEAR ZERO VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST
TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY.

&&

LAT...LON 3933 10060 3932 10096 3957 10089 3957 10073
TIME...MOT...LOC 2034Z 358DEG 19KT 3942 10078
WIND...HAIL 80MPH 1.50IN
$$

FOLTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 12:25 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 28, 12:25 PM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1125 AM MDT SUN AUG 28 2011

.DISCUSSION...
252 AM MDT SUN AUG 28 2011

THE UPPER RIDGE OVER THE 4-CORNERS REGION WILL BE FLATTENED SOME BY
A TROUGH SUNDAY NIGHT/MONDAY. A LARGER TROUGH OVER THE PACIFIC
NORTHWEST WILL PUSH THE FLATTENED RIDGE EAST OVER THE SOUTHERN PLAINS
TUESDAY. SURFACE LOW PRESSURE OVER EASTERN COLORADO TODAY WILL SHIFT
SOUTH INTO THE TEXAS PANHANDLE TONIGHT. HIGH PRESSURE WILL MOVE INTO
NORTHWEST KANSAS MONDAY/MONDAY NIGHT AND THEN SHIFT EAST TUESDAY AS
WEAK LOW PRESSURE MOVES INTO EASTERN COLORADO.

A SHORTWAVE IS ADVERTISED TO COME AROUND THE RIDGE INTO THE FA THIS
AFTERNOON. STORMS SHOULD FIRE NEAR A TROUGH IN EASTERN COLORADO AND
THEN SPREAD EAST AND SOUTH ACROSS THE FA TONIGHT AS A COLD FRONT
MOVE THROUGH. PLAN TO KEEP CHANCE POPS FOR THIS EVENT MAINLY DUE TO
HOW GOOD MOISTURE AVAILABILITY IS. THE NEXT SHORTWAVE COMES THROUGH
MONDAY AFTERNOON WITH STORMS MAINLY ACROSS NORTHWEST YUMA COUNTY AND
THEN DRIFTING EAST MONDAY NIGHT. A WEAKER WAVE IS PROGGED TO AFFECT
THE FA TUESDAY AFTERNOON AND EVENING. HOWEVER DYNAMICS DO NOT LOOK
THAT GOOD SO WILL KEEP POPS AT SLIGHT CHANCE ACROSS MAINLY THE
SOUTHWEST HALF OF THE FA.

MAX TEMPERATURES WILL REACH INTO THE UPPER 90S TODAY WITH 850
TEMPERATURES AT 32 C. MUCH COOLER MID 80S WILL RESULT BEHIND THE
FRONT ON MONDAY. TEMPERATURES WILL WARM BACK UP TO THE LOWER 90S ON
TUESDAY. MIN TEMPERATURES WILL GENERALLY RANGE IN THE MID 60S WITH
THE EXCEPTION OF MONDAY NIGHT WHEN LOWER 60S WILL BE FOUND ACROSS
ALL BUT THE EASTERN ZONES.

FS
&&

.AVIATION...
1125 AM MDT SUN AUG 28 2011

FOR THE 18Z TAF...PRIMARY AVIATION CONCERN WILL BE WHAT...IF
ANY...IMPACTS CONVECTION WILL HAVE FOR KGLD AND KMCK THIS
AFTERNOON AND EVENING. APPEARS LIKELY THERE WILL BE CONVECTION
ACROSS THE TRI-STATE REGION BUT EXACT TIMING AND COVERAGE REMAINS
UNCERTAIN. WILL CONTINUE TO MENTION VCTS FOR THE MOST LIKELY
IMPACT TIMES. A COLD FRONT WILL MOVE THROUGH THE TERMINALS
OVERNIGHT WITH WINDS BECOMING NORTHERLY/NORTHEASTERLY AND GUSTING
TO NEAR 20 MPH BEHIND THE FRONT. GUIDANCE HINTING AT POTENTIAL FOR
LOW STRATUS DEVELOPING NEAR KMCK AROUND 11Z TOMORROW SO THIS WILL
NEED TO BE MONITORED FOR FUTURE TAF ISSUANCES.

FOLTZ
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Aug 28, 11:41 AM CDT, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1041 AM MDT SUN AUG 28 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1041 AM MDT SUN AUG 28 2011 /1141 AM CDT SUN AUG 28 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS MUCH
OF THE TRI-STATE AREA. A FEW THUNDERSTORMS MAY BECOME SEVERE LATE
THIS AFTERNOON PRIMARILY EAST OF A LINE FROM TRENTON NEBRASKA TO
HILL CITY KANSAS. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE BOTH MONDAY AND TUESDAY AS WELL AS
THURSDAY NIGHT INTO FRIDAY MORNING. THE THREAT FOR WIDESPREAD
SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING
OVER THE AFOREMENTIONED AREAS.

In the hours before

Special weather statement, Aug 28, 2:45 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
245 PM CDT SUN AUG 28 2011

KSZ002-003-014-015-282015-
DECATUR-RAWLINS-SHERIDAN-THOMAS-
245 PM CDT SUN AUG 28 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS...SHERIDAN
COUNTY IN NORTHWEST KANSAS...RAWLINS COUNTY IN NORTHWEST KANSAS AND
DECATUR COUNTY IN NORTHWEST KANSAS...

AT 244 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHWEST OF SELDEN...MOVING SOUTH AT 20
MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3952 10029 3929 10052 3935 10091 3973 10084
      3980 10062
TIME...MOT...LOC 1946Z 339DEG 16KT 3968 10069

FOLTZ

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 2:45 PM CDTSpecial Weather StatementGLDSheridan30 min
Aug 28, 3:03 PM CDTSevere Thunderstorm WarningGLDRawlins, Thomas42 min
Aug 28, 3:44 PM CDTSevere Thunderstorm WarningGLDLogan, Thomas61 min
Aug 28, 4:17 PM CDTSevere Thunderstorm WarningGLDGove, Logan, Sheridan, Thomas28 min
Aug 28, 4:41 PM CDTSevere Thunderstorm WarningGLDGove, Logan, Thomas, Wichita38 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.